Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 262, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 19, 2004, 3:30 PM EDT for Westmoreland County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2004, 3:30 PM EDT (19:30 UTC)
- Expired
- Aug 19, 2004, 4:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 83 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPBZ 191930
SVRPBZ
PAC129-192030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT THU AUG 19 2004
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTMORELAND COUNTY IN PENNSYLVANIA
* UNTIL 430 PM EDT
* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DELMONT...AND MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
NEW ALEXANDRIA...
DERRY...
<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 4030 7905 4035 7961 4052 7960 4052 7946
4049 7946 4044 7939 4045 7931 4041 7926
4042 7923 4040 7921 4040 7913 4036 7912
4037 7906 4042 7904 4039 7898
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:00 PM EDT, 30 minutes earlier.
Area forecast discussion, Aug 19, 3:00 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 PM EDT THU AUG 19 2004
.AVIATION...
WILL KEEP TSTMS IN TERMINALS THROUGH LATE AFTERNOON THE BREAK OUT TO
MID DECK DURING THE EVENING. PUT IN PATCHY FOG TOWARD MORNING.
&&
.SHORT TERM (TONIGHT THROUGH MONDAY)...
SVR WATCH TIL 8PM THEN LESSENING CHCS DURING THE NIGHT. LIKELY POPS
ON FRI...LESSER CHC FURTHER SOUTH. LIKELY TO CAT POPS FRI NIGHT AS
WV COMES UP. GFS CONTINUES FASTER THAN ETA WITH FROPA ON SATURDAY.
WENT WITH BLEND OF POPS. DRYING TREND ON SAT NGHT AND SUN. TEMPS
SIMILAR TO FWC NOS.
&&
.LONG TERM (MONDAY NIGHT THROUGH THURSDAY)...
CONTINUE DRY ON TUES UNTIL TUES NIGHT WHEN OVERRUNNING BEGINS.
CONTINUES INTO WEDNESDAY. THURSTEMPS SIMILAR TO MEX NOS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH FOR ZONES OHZ039>041-048>050-
057>059-068-069 UNTIL 8 PM EDT.
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ014-016-020-022-023-
029>032 UNTIL 8 PM EDT.
WV...SEVERE THUNDERSTORM WATCH FOR ZONES WVZ001>004 UNTIL 8 PM EDT.
&&Hazardous weather outlook, Aug 19, 10:40 AM EDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1040 AM EDT THU AUG 19 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-200914- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 1040 AM EDT THU AUG 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY. IN ADDITION THE THUNDERSTORMS WILL CONTAIN VERY HEAVY RAINS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 19, 1:52 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
152 PM EDT THU AUG 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG MARS 40.70N 80.01W
08/19/2004 BUTLER PA COUNTY EOC
NUMEROUS TREES DOWN IN AND AROUND MARS.
&&Special weather statement, Aug 19, 1:58 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 158 PM EDT THU AUG 19 2004 PAZ021-022-030-191900- ALLEGHENY PA-ARMSTRONG PA-WESTMORELAND PA- 158 PM EDT THU AUG 19 2004 ...THUNDERSTORMS... AT 200 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF SARVER TO FREEPORT TO NATRONA HEIGHTS...MOVING EAST AT 45 MPH. THESE STORMS WILL CONTAIN STRONG GUSTY WINDS HAIL AND TORRENTIAL DOWNPOURS LOCATIONS IMPACTED INCLUDE... APOLLO... CROOKED CREEK LAKE PARK... FREEPORT... NATRONA HEIGHTS... NEW KENSINGTON... COMPTON... PLEASANTVILLE... PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Aug 19, 2:39 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EDT THU AUG 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 2 N VANDERGRIFT 40.63N 79.57W
08/19/2004 1.75 INCH ARMSTRONG PA SKYWARN SPOTTER
LARGE HAIL PARTIALLY COVERING GROUND.
0218 PM HAIL APOLLO 40.58N 79.56W
08/19/2004 1.75 INCH ARMSTRONG PA PUBLIC
1.75 INCH HAIL REPORTED IN APOLLO.
0218 PM HAIL 5 NE APOLLO 40.64N 79.50W
08/19/2004 1.00 INCH ARMSTRONG PA PUBLIC
1.00 INCH HAIL REPORTED BY PUBLIC.
&&Local storm report, Aug 19, 2:49 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT THU AUG 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL INDIANA 40.62N 79.16W
08/19/2004 0.75 INCH INDIANA PA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED 0.75 INCH HAIL IN THE CITY.
&&Local storm report, Aug 19, 3:15 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT THU AUG 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM FUNNEL CLOUD HOMER CITY 40.54N 79.16W
08/19/2004 INDIANA PA SKYWARN SPOTTER
FUNNEL CLOUD REPORTED BY SKYWARN OBSERVER THAT LOWERED
TOWARD THE GROUND, BUT OBSERVER DID NOT SEE IT REACH
GROUND BEFORE DISSIPATING.
&&Local storm report, Aug 19, 3:20 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT THU AUG 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 3 ENE MCKEESPORT 40.36N 79.79W
08/19/2004 ALLEGHENY PA SKYWARN SPOTTER
TREES REPORTED DOWN.
&&The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:25 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 50 min |
| Aug 19, 2:06 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 39 min |
| Aug 19, 2:12 PM EDT | Tornado Warning | PBZ | Armstrong | 33 min |
| Aug 19, 2:26 PM EDT | Tornado Warning | PBZ | Indiana | 34 min |
| Aug 19, 2:46 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 59 min |
| Aug 19, 2:48 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 42 min |
| Aug 19, 3:01 PM EDT | Tornado Warning | PBZ | Indiana | 59 min |
| Aug 19, 4:25 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 65 min |
| Aug 19, 4:50 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 55 min |
| Aug 19, 4:58 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 62 min |
| Aug 19, 6:05 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 55 min |
| Aug 19, 6:38 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 52 min |
| Aug 19, 6:38 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 67 min |
| Aug 19, 6:42 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 63 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.